Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 102, NWS Lincoln, IL

May 27, 2002Clark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 27, 2002, 6:52 PM CDT for Clark County, Illinois. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2002, 6:52 PM CDT (23:52 UTC)
Expired
May 27, 2002, 7:45 PM CDT
In force
53 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Clark County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 272352
SVRSPI
ILC023-280045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
651 PM CDT MON MAY 27 2002

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 745 PM CDT

* AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTH OF MARSHALL...MOVING NORTH AT
  5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARSHALL
  DENNISON

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3925 8780 3921 8757 3946 8749 3950 8772

AUTEN

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:00 PM CDT, 5 hours 52 minutes earlier.

Area forecast discussion, May 27, 1:00 PM CDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
100 PM CDT MON MAY 27 2002

MODELS DIFFER WITH HANDLING SHORT WAVES EJECTING FROM THE CENTRAL
PLAINS INTO CENTRAL IL THRU THU WITH A WARM AND UNSETTLED WEATHER
PATTERN PREVAILING. FAIRLY ACTIVE SPLIT ZONAL FLOW PREVAILS INTO THU
WITH JET STREAM ACROSS THE NORTHERN TIER STATES WHILE WEAK CUTOFF
UPPER LEVEL LOW OVER THE SOUTHERN PLAINS STATES. TENDING TO LEAN
WITH THE ETA MODEL WHICH BETTER HANDLES MESOSCALE FEATURE AND LESS
CONVECTIVE FEEDBACK THAN AVN.

WATER VAPOR LOOP SHOWING MCV NEAR KUIN WITH CONVECTION AS FAR EAST
AS A GALESBURG TO PITTSFIELD LINE AND MOVING SLOWLY NE. SURFACE
ANALYSIS HAS ONE FRONTAL BOUNDARY EXTENDING FROM CENTRAL WI THRU FAR
S MN SW TO 1009 MB LOW OVER EAST KS. A SECONDARY WARM FRONT LIFTING
N NEAR I-70 WHERE ISOLATED CONVECTION DEVELOPNG. WARMER AND MORE
HUMID TODAY WITH TEMPS 75 TO 81 EXCEPT RAIN COOLED 64 TO 70 FROM
GALESBURG TO QUINCY. SOUTH WINDS 5 TO 10 MPH ADVECTED HIGH DEWPOINTS
IN THE LOW TO MID 60S WHILE FROM KCMI NE NEAR 55. SKIES HAVE BECOME
PARTLY TO MOSTLY CLOUDY.

MORE UNSTABLE ATMOSPHERE WITH LIFTED INDICES MINUS 4-7C SW OF KBMI
TO KHUF AND WILL HAVE SCATTERED CONVECTION ACROSS CWA EVEN SE
TONIGHT. ISOLATED SVR POSSIBLE PER SPC THRU SUNSET WITH WEAK TO
MODERATE SHEAR AND CAPES 1000-2000 J/KG AS DEWPOINTS GOT HIGHER
TODAY THAN EARLIER EXPECTED.

WILL CONTINUE CHANCE OF CONVECTION TONIGHT THRU THU ACROSS CENTRAL
IL WITH FRONTAL BOUNDARY LINGERING IN AREA AND SERIES OF SHORT WAVES
EJECTING TOWARD IL FROM THE CENTRAL PLAINS. BEST CHANCE TONIGHT THRU
TUE NIGHT. SURPRISED TO SEE EXTENDED ETA DRY OUT WED NIGHT AND THU.
WILL HOLD ONTO GOOD CHANCE OF CONVECTION UNTIL PACIFIC COOL FRONT
PASSES THRU BY THU EVENING. GUIDANCE FAIRLY SIMILAR WITH TEMPS WITH
MAV A BIT COOLER THAN FWC AND MESOETA 2M TEMPS INBETWEEN WHICH WILL
FOLLOW AND CURRENT FORECAST REFLECTS.

EXTENDED MODELS STILL SHOWING NW UPPER LEVEL FLOW EVOVLING LATE THIS
WEEK WITH 590 DM 500 MB RIDGE NEAR CO. GENERALLY DRY AND A BIT COOLER
WEATHER FRI/SAT FOR CENTRAL IL WITH MORE OF A COOL DOWN ACROSS THE
GREAT LAKES AND NEW ENGLAND. MCS ACTIVITY FROM DEVELOPING WAA WITH LOW
PRESSURE IN THE CENTRAL PLAINS TO MOVE ESE INTO THE MID MS VALLEY
SAT NIGHT THRU MON WITH NEXT CHANCE OF CONVECTION OVER CWA. AREAS
FROM KSPI TO KHUF SOUTH COULD EVEN HAVE CONVECTION AS EARLY AS SAT
BUT WILL LEAVE IT DRY FOR NOW.

...PRELIMINARY CCF FOR COORDINATION PURPOSES...

SPI EE 063/081 063/082 062 07554
PIA EE 061/081 062/083 061 07543
DEC EE 062/081 063/082 062 07554
CMI EE 059/081 061/082 061 07554
MTO EE 062/082 063/082 062 07454
LWV BE 064/083 065/083 063 07344

.ILX...NONE.

KH

In the hours before

Local storm report, May 27, 4:31 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
431 PM CDT MON MAY 27 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    1/2 W AUBURN              IL   1.00 INCH HAIL
05/27/02   SANGAMON                       REPORTED BY SANGAMON
                                          COUNTY ESDA.

0345 PM    1/2 W AUBURN              IL   2.00 INCH HAIL
05/27/02   SANGAMON                       HAIL DURATION 20 MINUTES.
                                          REPORTED BY ESDA.
Local storm report, May 27, 4:59 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
459 PM CDT MON MAY 27 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    TAYLORVILLE               IL   1.00 INCH HAIL
05/27/02   CHRISTIAN                      REPORTED BY CHRISTIAN
                                          COUNTY SHERIFF

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:45 PM CDTSevere Thunderstorm WarningILXMorgan, Sangamon60 min
May 27, 3:45 PM CDTSevere Thunderstorm WarningILXSangamon60 min
May 27, 4:07 PM CDTSevere Thunderstorm WarningILXChristian53 min
May 27, 4:59 PM CDTSevere Thunderstorm WarningILXChristian, Shelby61 min
May 27, 5:18 PM CDTFlash Flood WarningILXMorgan, Scott6 hr
May 27, 5:21 PM CDTFlash Flood WarningILXChristian, Shelby6 hr
May 27, 5:57 PM CDTSevere Thunderstorm WarningILXMoultrie63 min
May 27, 6:18 PM CDTFlash Flood WarningILXClark, Coles, Moultrie6 hr
May 27, 6:34 PM CDTSevere Thunderstorm WarningILXColes, Douglas56 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.